Alert archive / New York / Frost Advisories in 2013

Frost Advisory 8, NWS Buffalo, NY

October 8, 20134 counties in New York

NWS Buffalo, NY issued this frost advisory at Oct 8, 2013, 7:19 PM EDT for 4 counties in New York. It took effect at Oct 9, 2013, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2013, 7:19 PM EDT (23:19 UTC)
In effect from
Oct 9, 2013, 2:00 AM EDT
Expired
Oct 9, 2013, 7:49 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Lewis County, NY

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WWUS71 KBUF 082319
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
719 PM EDT TUE OCT 8 2013

NYZ020-021-090730-
/O.NEW.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
719 PM EDT TUE OCT 8 2013

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. 

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES...MAINLY IN THE
  MORE SHELTERED VALLEYS.

* TIMING...LATE TONIGHT THROUGH WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

NYZ007-008-090730-
/O.NEW.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
719 PM EDT TUE OCT 8 2013

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. 

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES...WELL INLAND FROM LAKE
  ONTARIO.

* TIMING...LATE TONIGHT THROUGH WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

HITCHCOCK
3 follow-up statements
981 
WWUS71 KBUF 090325
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1125 PM EDT TUE OCT 8 2013

NYZ020-021-091130-
/O.CON.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
1125 PM EDT TUE OCT 8 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES...MAINLY IN THE 
  MORE SHELTERED VALLEYS. 

* TIMING...LATE TONIGHT THROUGH WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

NYZ007-008-091130-
/O.CON.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1125 PM EDT TUE OCT 8 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES...WELL INLAND FROM 
  LAKE ONTARIO. 

* TIMING...LATE TONIGHT THROUGH WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

HITCHCOCK
333 
WWUS71 KBUF 090536
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
136 AM EDT WED OCT 9 2013

NYZ020-021-091300-
/O.CON.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
136 AM EDT WED OCT 9 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...CATTARAUGUS AND ALLEGANY COUNTIES...MAINLY IN THE 
  MORE SHELTERED VALLEYS. 

* TIMING...THIS MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

NYZ007-008-091300-
/O.CON.KBUF.FR.Y.0008.131009T0600Z-131009T1300Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
136 AM EDT WED OCT 9 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES...WELL INLAND FROM 
  LAKE ONTARIO. 

* TIMING...THIS MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. COVER PLANTS OR BRING THEM UNDER COVER IF 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

THOMAS
082 
WWUS71 KBUF 091149
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
749 AM EDT WED OCT 9 2013

NYZ007-008-020-021-091300-
/O.CAN.KBUF.FR.Y.0008.000000T0000Z-131009T1300Z/
JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
749 AM EDT WED OCT 9 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 8, 7:19 PM EDT, 0 minutes earlier.

Area forecast discussion, Oct 8, 7:19 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
719 PM EDT TUE OCT 8 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER NEW YORK STATE WILL MOVE TO THE EAST AND
SETTLE OFF THE NEW ENGLAND COAST TONIGHT AND WEDNESDAY. THE HIGH
WILL BRING US DRY WEATHER AND MILD TEMPERATURES THROUGH THE END OF
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE DIURNAL CUMULUS FROM EARLIER THIS AFTERNOON HAVE DISSIPATED THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL LEAVE TOTALLY
CLEAR SKIES OVERNIGHT WITH HIGH PRESSURE SURFACE AND ALOFT CRESTING
OVER THE REGION. THIS WILL BRING A GOOD RADIATIONAL COOLING NIGHT
WITH LIGHT WINDS AND A DRY AIRMASS. EXPECT LOWS IN THE LOWER 40S ON
THE LAKE PLAINS OF WESTERN NY WITH MID UPPER 30S ACROSS THE INTERIOR
SOUTHERN TIER AND EAST OF LAKE ONTARIO. THIS WILL LIKELY BE COLD
ENOUGH TO ALLOW SOME FROST TO FORM IN THE COOLER SHELTERED VALLEYS
OF THE SOUTHERN TIER...AND ALSO IN THE COOLER SPOTS EAST OF LAKE
ONTARIO SUCH AS THE TUG HILL AND WESTERN FOOTHILLS OF THE
ADIRONDACKS. WITH THIS IN MIND...HAVE ISSUED A FROST ADVISORY FOR
THESE AREAS.

GOOD RADIATIONAL COOLING CONDITIONS WILL LIKELY RESULT IN THE
REDEVELOPMENT OF SOME PATCHY FOG LATER TONIGHT ACROSS THE SOUTHERN
TIER VALLEYS. THE FOG WILL NOT BECOME AS WIDESPREAD OR AS DENSE AS
IT WAS LAST NIGHT AFTER A FULL DAY OF DRYING AND LOWER DEWPOINTS.
EXPECT THE MORE ORGANIZED FOG TO REMAIN IN THE TYPICAL SOUTHERN TIER
RIVER VALLEYS. SOME PATCHY FOG IS ALSO POSSIBLE NEAR ANY BODIES OF
WATER ACROSS THE NORTH COUNTRY.

HIGH PRESSURE ANCHORED OFF THE NEW ENGLAND COAST SHOULD BRING US
EVEN MORE SUNSHINE ON WEDNESDAY SINCE THE LOWER LEVELS OF THE
ATMOSPHERE WILL BE MORE STABLE. ONGOING WARM AIR ADVECTION ON THE
WEST SIDE OF THE RIDGE WILL ALLOW AFTERNOON TEMPERATURES TO WARM
INTO THE MID AND UPPER 60S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE UPPER LEVEL PATTERN THROUGH THE PERIOD ROUGHLY RESEMBLES A REX
BLOCK OVER THE EASTERN UNITED STATES AS A BROAD UPPER LEVEL RIDGE
WILL BE IN PLACE ATOP THE STALLED OUT REMNANTS OF TROPICAL STORM
KAREN THAT HAVE BEEN MEANDERING OFF THE SOUTHEAST COAST UP INTO THE
VICINITY OF THE DELMARVA PENINSULA. AT THIS POINT THE ECMWF
CONTINUES TO HOLD ON TO A SOLUTION THAT BRINGS ATLANTIC MOISTURE AND
ASSOCIATED CLOUDS/PRECIP UP ACROSS PA AND INTO SOUTHERN NY...BUT IT
IS THE OUTLIER WITH THE REST OF THE DETERMINISTIC GUIDANCE KEEPING
SURFACE HIGH PRESSURE OVER THE LOWER GREAT LAKES STRONG ENOUGH TO
SUPPRESS THE MOISTURE...KEEPING IT CONFINED TO THE SOUTH OF THE
NY/PA BORDER. AS SUCH HAVE TRENDED THE GRIDS TOWARDS THE DRIER AND
SUNNIER GFS SOLUTION THAT FEATURES DRY WEATHER AND PARTLY CLOUDY
SKIES THROUGH THE PERIOD. TEMPERATURES DURING THIS PERIOD WILL
REFLECT THE UNSEASONABLY MILD AIRMASS IN PLACE ACROSS THE REGION
UNDERNEATH THE UPPER LEVEL RIDGE WITH 850MB TEMPS RUNNING IN THE +10
TO +12C RANGE. THIS WILL TRANSLATE TO VERY PLEASANT READINGS WITH
HIGHS IN THE UPPER 60S TO LOWER 70S AND LOWS IN THE 40S AT NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS MENTIONED ABOVE...HAVE TRENDED TOWARDS THE GFS SOLUTION KEEPING
ATLANTIC MOISTURE TO THE SOUTH OF THE BORDER. THEREFORE EXPECT HIGH
PRESSURE AND SUNSHINE TO CONTINUE AT LEAST THROUGH SATURDAY. AFTER
THAT DIFFERENCES ONCE AGAIN CROP UP. THE GENERAL IDEA IS THAT THE
UPPER LEVEL RIDGE OVER THE NORTHEASTERN UNITED STATES WILL BE
EVENTUALLY SHIFT OFF THE NORTHEAST COAST AS A SERIES OF POTENT
SHORTWAVES DROPPING OUT OF THE PACIFIC NORTHWEST PUSH THE LONGWAVE
TROUGH BREAK DOWN THE WESTERN SIDE OF THE RIDGE AND CARVE OUT A
TROUGH ACROSS THE PLAINS. EVENTUALLY WE CAN EXPECT TO SEE THE
EFFECTS OF THIS BREAKDOWN AS A COLD FRONT CROSSES THE GREAT
LAKES...BRINGING CLOUDS AND A CHANCE FOR RAINFALL...HOWEVER THERE
ARE CONSIDERABLE DIFFERENCES ON THE TIMING OF THIS TRANSITION BASED
ON THE VERY COMPLEX INTERACTION OF A SERIES OF SHORTWAVES THAT HAVE
YET TO EVEN MAKE THEIR APPEARANCE INTO THE PACIFIC NORTHWEST. AS
SUCH...WILL GO WITH A GENERAL TRANSITION TOWARDS INCREASING CLOUDS
ON SUNDAY WITH A SLIGHT CHANCE OF SHOWERS TO START THE WEEK.
TEMPERATURES WILL CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR WILL PREVAIL FOR MOST AREAS TONIGHT AND WEDNESDAY WITH HIGH
PRESSURE SURFACE AND ALOFT OVER THE REGION. SKIES WILL BE CLEAR
OVERNIGHT WITH JUST A FEW SCATTERED DIURNAL CUMULUS DEVELOPING AGAIN
ON WEDNESDAY...MAINLY ALONG LAKE BREEZE BOUNDARIES AND ACROSS HIGHER
TERRAIN. THE DIURNAL CUMULUS WILL MIX OUT AND DISSIPATE BY MID TO
LATE AFTERNOON.

SOME PATCHY FOG WILL LIKELY FORM TONIGHT WITH GOOD RADIATIONAL
COOLING CONDITIONS...BUT AFTER A FULL DAY OF DRYING TODAY AND LOWER
DEWPOINTS IT SHOULD BE LESS WIDESPREAD THAN LAST NIGHT. EXPECT THE
MOST CONCENTRATED FOG TO BE IN THE DEEPER RIVER VALLEYS OF THE
SOUTHERN TIER...WITH SOME PATCHY FOG ALSO POSSIBLE NEAR ANY BODIES
OF WATER ACROSS THE NORTH COUNTRY. THIS WILL BURN OFF BY AROUND 14Z
WED.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SUNDAY...VFR...WITH SOME PATCHY MORNING IFR
VSBYS/CIGS IN VALLEY FOG.

&&

.MARINE...
HIGH PRESSURE WILL CREST OVER NEW YORK STATE THIS AFTERNOON...THEN
SETTLE OFF THE NEW ENGLAND COAST WEDNESDAY. RELATIVELY LIGHT WINDS
IN THE VICINITY OF THE HIGH WILL PREVAIL OVER THE LOWER LAKES
THROUGH FRIDAY.

&&

.CLIMATE...
WE ARE NEARLY HALF WAY THROUGH METEOROLOGICAL FALL...SO NOW IS
PROBABLY A GOOD TIME TO TAKE AN INITIAL GLANCE AT THE GLOBAL
TELECONNECTIONS AND HOW THEY MAY PLAY INTO OUR UPCOMING WINTER.

THE CLIMATE PREDICTION CENTER (CPC) HAS BEEN CLOSELY MONITORING A
NEUTRAL ENSO PATTERN IN THE EQUATORIAL PACIFIC. SEA SURFACE TEMPS
AND THE OVERLYING H85 WIND ANOMALIES IN THAT REGION CONTINUE TO
SUPPORT A NEUTRAL ENSO...WITH A SUITE OF BOTH STATISTICAL AND
DYNAMICAL MODELS STRONGLY FAVORING A CONTINUATION OF NEUTRAL
CONDITIONS THROUGH THE UPCOMING WINTER INTO THE SPRING OF 2014.
THIS IS IMPORTANT TO KNOW BECAUSE THE STRENGTH AND PHASE OF THE ENSO
CAN HAVE A VERY POWERFUL INFLUENCE ON OUR WINTERS.

FOR EXAMPLE...LOCAL RESEARCH INDICATES THAT NEARLY 90 PERCENT OF OUR
COLDEST WINTERS HAVE TAKEN PLACE DURING WEAK TO NEUTRAL ENSO EVENTS
WHILE OUR WARMEST WINTERS HAVE TYPICALLY OCCURRED DURING MODERATE
TO STRONG ENSO'S. A DIFFERENT WAY OF PARSING THE DATA SHOWS THAT
SINCE 1950...WELL OVER HALF OF THE WINTER MONTHS DURING WEAK TO
NEUTRAL ENSO'S HAVE BEEN ACCOMPANIED BY COLDER THAN NORMAL
TEMPERATURES. WHILE ONE MUST BE VERY CAREFUL WHEN LOOKING AT THE
IMPACTS UPON SNOWFALL (DUE TO LOCALIZED LAKE EFFECT STORMS)...A
MODERATE TO STRONG POLYNOMIAL CORRELATION TO ENSO HAS BEEN FOUND
WITH GREATER SNOWFALL YEARS TYPICALLY FOUND IN WEAK/NEUTRAL ENSO
EVENTS. A SIMILAR STRONG POLYNOMIAL CORRELATION IS FOUND WHEN
EXAMINING THE NUMBER OF DAYS WITH AT LEAST ONE INCH OF SNOW.

THESE NUMBERS ARE SOMEWHAT DECEPTIVE THOUGH...AS THERE ARE SEVERAL
HEMISPHERIC PROCESSES TO EXAMINE WHEN TRYING TO MAKE A LONG RANGE
SEASONAL FORECAST. ANOTHER MAJOR TELECONNECTION THAT IS EVERY BIT AS
IMPORTANT FOR OUR REGION IS THE NORTH ATLANTIC OSCILLATION (NAO).
THE NAO IS BASICALLY A WAY OF QUANTIFYING THE PRESENCE AND AMOUNT OF
UPPER LEVEL BLOCKING FOUND OVER THE NORTH ATLANTIC...HENCE THE NAME.
A NEGATIVE NAO FEATURES A STRONG BLOCKING RIDGE OVER GREENLAND WHILE
A THE POSITIVE PHASE USUALLY INVOLVES THE PRESENCE OF A PERSISTENT
ICELANDIC LOW. UNLIKE THE PACIFIC ENSO THOUGH...THE PREDOMINANT
PHASE OF THE NAO IS VERY DIFFICULT IF NOT IMPOSSIBLE TO FORECAST
BEYOND 15 DAYS. IT IS ALSO MORE VARIABLE IN ITS DURATION...USUALLY
REMAINING IN ONE PHASE FOR A PERIOD OF DAYS TO WEEKS RATHER THAN
MONTHS.

DURING A STRONGLY NEGATIVE NAO...OUR REGION TYPICALLY EXPERIENCES
BELOW NORMAL TEMPERATURES WITH FREQUENT LAKE SNOWS DOWNWIND OF THE
LAKES. THERE IS ALSO SOME EVIDENCE OF MORE FREQUENT COASTAL STORMS
WHICH ON OCCASION HAVE BROUGHT SIGNIFICANT ACCUMULATIONS TO THE
FINGER LAKES AND EASTERN LAKE ONTARIO REGIONS. DURING WEAK TO
NEUTRAL ENSO EVENTS...THE NAO TENDS TO HAVE A MUCH GREATER IMPACT
THROUGH OUT THE GREAT LAKES AND NORTHEASTERN U.S.

ENSO EVENTS AND THE NAO WORK INDEPENDENT OF EACH OTHER...BUT HAVE
DIFFERENT IMPACTS ON OUR REGION DEPENDING ON THEIR PHASE...
STRENGTH AND COMBINATION. FURTHER COMPLICATING THIS ARE SEVERAL
OTHER GLOBAL PROCESSES THAT MAKE SEASONAL FORECASTING QUITE
CHALLENGING. EXCELLENT EXAMPLES OF THIS CAN BE FOUND THE PAST
COUPLE YEARS WHEN AN 'UNCOOPERATIVE' NAO SPOILED INITIAL FORECASTS
OF A COLD SNOWY WINTER. AS FOR THIS WINTER...THERE ARE STILL TOO
MANY VARIABLES THAT HAVE TO PLAY OUT BEFORE MAKING AN INFORMED
FORECAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FROST ADVISORY FROM 2 AM TO 9 AM EDT WEDNESDAY FOR NYZ007-008-
     020-021.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...HITCHCOCK/TJP
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...HITCHCOCK
MARINE...TJP
CLIMATE...RSH
Hazardous weather outlook, Oct 8, 5:03 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT TUE OCT 8 2013

NYZ001>008-010>014-019>021-085-090915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT TUE OCT 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT TUE OCT 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Frost Advisories in New York, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.